November 6, 2012
National Senior Safety Week – Drug Safety For Seniors
Common medication to treat insomnia, anxiety, itching or allergies can have a negative impact on memory or concentration in the elderly, according to Dr. Cara Tannenbaum, Research Chair at the Institut universitaire de gÃ©riatrie de MontrÃ©al (IUGM, Montreal Geriatric University Institute) and Associate Professor of Medicine and Pharmacy at the University of Montreal (UdeM). Up to ninety percent of people over the age of 65 take at least one prescription medication. Eighteen percent of people in this age group complain of memory problems and are found to have mild cognitive deficits. Research suggests there may be a link between the two.
Dr. Tannenbaum recently led a team of international researchers to investigate which medications are most likely to affect amnestic (memory) or non-amnestic (attention, concentration, performance) brain functions. After analyzing the results from 162 experiments on medications with potential to bind to cholinergic, histamine, GABAergic or opioid receptors in the brain, Dr. Tannenbaum concluded that the episodic use of several medications can cause amnestic or non-amnestic deficits. This potential cause is often overlooked in persons who are otherwise in good health.
Dr. Tannenbaum believes in the importance of communicating this knowledge to patients: "Seniors can play an important role in reducing the risks associated with these medications. Patients need this information so that they are more comfortable talking to their doctors and pharmacists about safer pharmacological or non-pharmacological treatment options," she explained. She also points out that each case must be addressed on an individual basis: "Despite the known risks, it may be better for some patients to continue their medication instead of having to live with intolerable symptoms. Each individual has a right to make an informed choice based on preference and a thorough understanding of the effects the medications may have on their memory and function."
On the Net: